U.S. doctors online nowAsk doctors free
A 31-year-old member asked:

Why is talcum powder a cause of ovarian cancer?

2 doctor answers5 doctors weighed in
Dr. Liawaty Ho
Hematology and Oncology 23 years experience
Talc in ovarian ca: One explanation for a possible association between talc and ovarian cancer is that decades ago talcum powder was sometimes contaminated with asbestos, a known carcinogen.
Dr. Ed Friedlander
Pathology 44 years experience
Dr. Ho's explanation is probably the correct one. The studies showing a link are the older ones.
Apr 6, 2012
Dr. Romeo Mandanas
Hematology and Oncology 38 years experience
Talc and Ovarian CA: Talcum powder contains talc (magnesium, silicon & oxygen) and may be used as a powder or found in sanitary napkins, diaphragms or condoms. Studies linking it to ovarian cancer have given mixed results. A compilation of 16 studies (all done before 2003) found a 30% increase in ovarian cancer risk among users. This would theoretically raise a woman's lifetime risk from 1.4% to 1.8% - still very low.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 20-year-old female asked:
1 doctor answer1 doctor weighed in
A 43-year-old member asked:
2 doctor answers11 doctors weighed in
A 23-year-old member asked:
2 doctor answers7 doctors weighed in
A 20-year-old member asked:
2 doctor answers8 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Nov 12, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.